Haemetemesis is the vomiting of blood from the stomach. It is a symptom of an underlying disease condition. Blood in vomiting results from bleeding from the anywhere in the upper part of the digestive tract, the oesophagus (food pipe), stomach or upper intestine. This blood may pass down the intestine also and present later as black, tarry stools.
What are the causes?
The causes may vary based on age and sex of the affected person, as well as on
the specific characteristics of the symptom:
Forceful vomiting may cause a tear in the lining of the oesophagus
Bleeding ulcers located in the food pipe, stomach, or the intestines
Irritation or erosion of the lining of the food pipe (oesophagitis) or the
stomach (gastritis) often caused by certain medicine like aspirin
Bleeding oesophageal varices (swollen veins in the gullet due to liver
Tumours of the food pipe or stomach
Swallowing of the blood from a nose bleed
How is it diagnosed?
All efforts are made to find out the underlying cause for the blood in vomiting.
The doctor will obtain a medical history and perform a physical examination of
the patient. The doctor considers the following while making the diagnosis:
Has it occurred for the first time or in the past as well?
What is the amount and colour of the blood?
Was there a recent nosebleed, food poisoning or coughing?
Are there other symptoms like stomach pain, blood in the stools, weakness,
Is the patient is taking some medicines?
Does the patient have a history of problems with blood clotting
Based on these considerations and physical examination the
doctor may advise diagnostic tests such as endoscopy and complete blood count.
During an endoscopy a flexible tube with a camera is passed from the mouth,
through the food pipe into the stomach. With this the doctor is able to look at
the lining of the food passage to locate the source and cause of bleeding.
What is the treatment?
The patient should be hospitalised. The aim of the treatment is to treat the underlying cause. In case of massive haematemesis, the treatment may include administering intravenous fluids or blood transfusions. Antacids may be prescribed to decrease the stomach acid.
What first aid can be given?
The person should be made to lie down and be covered with a blanket or coat to treat for shock. Medical assistance should be called immediately.